Cancer Treatment: Effects on Sexual Organs & Sexuality

Chemotherapy may - but does not always - affect sexual organs (testis in men, vagina and ovaries in women) and functioning in both men and women. The side effects that might occur depend on the drugs used and the person's age and general health.

Men

Chemotherapy drugs may lower the number of sperm cells and reduce their ability to move. These changes can result in infertility, which may be temporary or permanent. Infertility affects a man's ability to father a child, but not a man's ability to have sexual intercourse. Other possible effects of these drugs are problems with getting or keeping an erection and damage to the chromosomes, which could lead to birth defects.

What You Can Do:

  • Before starting treatment, talk to your doctor about the possibility of sperm banking - a procedure that freezes sperm for future use - if infertility may be a problem. Ask about the cost of sperm banking.


  • Use birth control with your partner during treatment. Ask your doctor how long you need to use birth control.


  • Use a condom during sexual intercourse for the first 48 hours after the last dose of chemotherapy because some of the chemotherapy may end up in the sperm.


  • Ask your doctor if the chemotherapy will likely affect your ability to father a child. If so, will the effects be temporary or permanent?

Women

Effects on the ovaries. Anticancer drugs can affect the ovaries and reduce the amount of hormones they produce. Some women find that their menstrual periods become irregular or stop completely while having chemotherapy. Related side effects may be temporary or permanent.

  1. Infertility: Damage to the ovaries may result in infertility, the inability to become pregnant. The infertility can be either temporary or permanent. Whether infertility occurs, and how long it lasts, depends on many factors, including the type of drug, the dosage given, and the woman's age.


  2. Menopause: A woman's age and the drugs and dosages used will determine whether she experiences menopause while on chemotherapy. Chemotherapy may also cause menopause-like symptoms such as hot flashes and dry vaginal tissues. These tissue changes can make intercourse uncomfortable and can make a woman more prone to bladder and/or vaginal infections. Any infection should be treated right away. Menopause may be temporary or permanent.

Help for hot flashes:

  • Dress in layers.
  • Avoid caffeine and alcohol.
  • Exercise.
  • Try meditation or other relaxation methods.

Relieving vaginal symptoms and preventing infection:

  • Use a water or mineral oil-based vaginal lubricant at the time of intercourse.


  • There are products that can be used to stop vaginal dryness. Ask your pharmacist about vaginal gels that can be applied to the vagina.


  • Avoid using petroleum jelly, which is difficult for the body to get rid of and increases the risk of infection.


  • Wear cotton underwear and pantyhose with a ventilated cotton lining.

  • Avoid wearing tight slacks or shorts.


  • Ask your doctor about prescribing a vaginal cream or suppository to reduce the chances of infection.


  • Ask your doctor about using a vaginal dilator if painful intercourse continues.

  1. Pregnancy: Although pregnancy may be possible during chemotherapy, it still is not advisable because some anticancer drugs may cause birth defects. Doctors advise women of childbearing age, from the teens through the end of menopause, to use some method of birth control throughout their treatment, such as condoms, spermicidal agents, diaphragms or birth control pills. Birth control pills may not be appropriate for some women, such as those with breast cancer. Ask your doctor about these contraceptive options.

If a woman is pregnant when her cancer is discovered, it may be possible to delay chemotherapy until after the baby is born. For a woman who needs treatment sooner, the possible effects of chemotherapy on the fetus need to be evaluated.


Feelings About Sexuality

Sexual feelings and attitudes vary among people during chemotherapy. Some people find that they feel closer than ever to their partners and have an increased desire for sexual activity. Others experience little or no change in their sexual desire and energy level. Still others find that their sexual interest declines because of the physical and emotional stresses of having cancer and getting chemotherapy. These stresses may include:
  • worries about changes in appearance.
  • anxiety about health, family, or finances.
  • side effects of treatment, including fatigue, and hormonal changes.
A partner's concerns or fears also can affect the sexual relationship. Some may worry that physical intimacy will harm the person who has cancer. Others may fear that they might "catch" the cancer or be affected by the drugs. Both you and your partner should feel free to discuss sexual concerns with your doctor, nurse, social worker, or other counselor who can give you the information and the reassurance you need. For additional information, please read the MedicineNet.com article, "Cancer and Sexual Health."

For more information about cancer therapy side effects, and coping with them, please read the  "Chemotherapy and Cancer Treatment, Coping with Side Effects" article.

SOURCE: National Cancer Institute (www.cancer.gov)


Last Editorial Review: 11/12/2002




STAY INFORMED

Get the Latest health and medical information delivered direct to your inbox!